Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Nashville, TN

January 11, 20204 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jan 11, 2020, 10:47 AM CST for 4 counties in Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 10:47 AM CST (16:47 UTC)
Expired
Jan 11, 2020, 11:15 AM CST
In force
28 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 72 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 10:48 AM CSTTSTM WND DMG1 E Carthage, TNA GARAGE WAS DESTROYED ON HORSESHOE BEND ROAD WITH DEBRIS BLOWN INTO THE ROADWAY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 6:57 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS54 KOHX 111647
SVROHX
TNC027-087-111-159-111715-
/O.NEW.KOHX.SV.W.0016.200111T1647Z-200111T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1047 AM CST Sat Jan 11 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Smith County in Middle Tennessee...
  Jackson County in Middle Tennessee...
  West central Clay County in Middle Tennessee...
  Southeastern Macon County in Middle Tennessee...

* Until 1115 AM CST.

* At 1047 AM CST, severe thunderstorms were located along a line
  extending from 10 miles north of Gordonsville to near Carthage,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carthage, Gainesboro, South Carthage, Granville, Pleasant Shade and
  Whitleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3624 8562 3623 8574 3625 8578 3622 8578
      3620 8599 3641 8598 3657 8560
TIME...MOT...LOC 1647Z 225DEG 47KT 3634 8596 3623 8598 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead
1 follow-up statement
698 
WWUS54 KOHX 111703
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1103 AM CST Sat Jan 11 2020

TNC111-159-111712-
/O.CAN.KOHX.SV.W.0016.000000T0000Z-200111T1715Z/
Smith TN-Macon TN-
1103 AM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH AND
SOUTHEASTERN MACON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

LAT...LON 3624 8562 3623 8574 3625 8578 3624 8578
      3625 8580 3625 8582 3627 8584 3629 8585
      3634 8584 3634 8583 3637 8583 3648 8582
      3657 8560
TIME...MOT...LOC 1702Z 261DEG 40KT 3645 8572 3629 8575 

$$

TNC027-087-111715-
/O.CON.KOHX.SV.W.0016.000000T0000Z-200111T1715Z/
Jackson TN-Clay TN-
1103 AM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CST
FOR JACKSON AND WEST CENTRAL CLAY COUNTIES...

At 1102 AM CST, severe thunderstorms were located along a line
extending from 8 miles southeast of Red Boiling Springs to 7 miles
southwest of Gainesboro, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gainesboro, Granville and Whitleyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3624 8562 3623 8574 3625 8578 3624 8578
      3625 8580 3625 8582 3627 8584 3629 8585
      3634 8584 3634 8583 3637 8583 3648 8582
      3657 8560
TIME...MOT...LOC 1702Z 261DEG 40KT 3645 8572 3629 8575 

HAIL...<.75IN
WIND...60MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:26 AM CST, 4 hours 21 minutes earlier.

Area forecast discussion, Jan 11, 6:26 AM CST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
626 AM CST Sat Jan 11 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Updated suite of forecast products to remove early this morning
wording from zone forecast product. Tweaked hourly temperature,
dewpoint, and wind speed/direction grids. Remainder of forecast
continues to be in good shape.

&&

.AVIATION...
12Z TAF DISCUSSION.

A strong line of thunderstorms will be moving through middle TN
today. Tried to time the onset as best I could. Expect it to be
around CKV around 12-13Z BNA/MQY around 17-18Z and CSV around
20-21Z. Even before and after the line very strong gusty winds to
25-35kts are expected today. This will mean more LLWS potential.
Expect CIGs to be MVFR today and IFR/LIFR especially in the
heavier rain.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.

&&

DISCUSSION......JB Wright
AVIATION........12
Hazardous weather outlook, Jan 11, 5:23 AM CST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
523 AM CST Sat Jan 11 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-121100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
523 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A wind advisory will continue to be in effect for all of Middle
Tennessee through the afternoon hours today. Gust to around
45 mph will be possible.

Some strong to a few severe thunderstorms will be possible
this morning through the afternoon hours. Main concerns will be
strong to damaging winds and possibly isolated tornadoes mainly
south of I-40.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Local storm report, Jan 11, 9:43 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
943 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TSTM WND DMG     EAST NASHVILLE          36.17N  86.76W
01/11/2020                   DAVIDSON           TN   PUBLIC

            TREE DOWN ON JONES AVE

&&

EVENT NUMBER OHX2000008

21
Special weather statement, Jan 11, 9:55 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
955 AM CST Sat Jan 11 2020

TNZ008-009-029-111630-
Trousdale TN-Sumner TN-Macon TN-
955 AM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER...
NORTHWESTERN MACON AND NORTHWESTERN TROUSDALE COUNTIES UNTIL 1030 AM
CST...

At 954 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Westmoreland, or 9 miles northeast of Gallatin,
moving northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lafayette, Westmoreland, Oak Grove and Bethpage.

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

LAT...LON 3662 8592 3653 8593 3637 8643 3660 8644
      3665 8635
TIME...MOT...LOC 1554Z 235DEG 38KT 3650 8637

Whitehead
Special weather statement, Jan 11, 10:08 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
1008 AM CST Sat Jan 11 2020

TNZ008-009-028>030-111645-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
1008 AM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...SOUTHEASTERN
SUMNER...NORTH CENTRAL WILSON...SOUTHWESTERN MACON AND TROUSDALE
COUNTIES UNTIL 1045 AM CST...

At 1008 AM CST, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gallatin, Lafayette, Hartsville, Bledsoe Creek State Park, Dickerson
Chapel Recreation Area and Dixon Springs.

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

LAT...LON 3626 8642 3641 8643 3654 8601 3630 8605
TIME...MOT...LOC 1608Z 232DEG 46KT 3633 8636

Whitehead
Special weather statement, Jan 11, 10:15 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
1015 AM CST Sat Jan 11 2020

TNZ028-062-111645-
Rutherford TN-Wilson TN-
1015 AM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUTHERFORD AND
SOUTHEASTERN WILSON COUNTIES UNTIL 1045 AM CST...

At 1015 AM CST, Doppler radar was tracking a strong thunderstorm near
Walterhill, or 11 miles south of Lebanon, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lebanon, Watertown, Walterhill, Auburntown and Cedars Of Lebanon
State Park.

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

LAT...LON 3620 8609 3619 8610 3614 8608 3612 8607
      3607 8606 3607 8605 3596 8605 3596 8608
      3597 8609 3596 8610 3596 8615 3595 8615
      3596 8642 3616 8640 3620 8613
TIME...MOT...LOC 1615Z 260DEG 32KT 3605 8637

Whitehead
Local storm report, Jan 11, 10:35 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND DMG MCMINNVILLE             35.69N  85.78W
01/11/2020                   WARREN             TN   TRAINED SPOTTER

            BUILDING LOST SOME OF ITS ROOFING

&&

EVENT NUMBER OHX2000009

SCHAPER
Special weather statement, Jan 11, 10:38 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
1038 AM CST Sat Jan 11 2020

TNZ009-010-028>032-111715-
Putnam TN-Wilson TN-Trousdale TN-Clay TN-Jackson TN-Macon TN-
Smith TN-
1038 AM CST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...WESTERN JACKSON...EAST
CENTRAL WILSON...WEST CENTRAL CLAY...SOUTHEASTERN MACON...EAST
CENTRAL TROUSDALE AND WEST CENTRAL PUTNAM COUNTIES UNTIL 1115 AM
CST...

At 1038 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartsville to near Watertown. Movement was
east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Carthage, Gainesboro, Watertown, Gordonsville, Hickman, South
Carthage, Whitleyville, Dixon Springs, Granville and Pleasant Shade.

A Tornado Watch remains in effect until 100 PM CST for Middle
Tennessee.

LAT...LON 3611 8567 3610 8579 3613 8581 3612 8583
      3613 8584 3610 8586 3610 8588 3611 8590
      3612 8591 3610 8591 3611 8593 3610 8595
      3611 8596 3609 8599 3609 8606 3608 8613
      3641 8609 3655 8566
TIME...MOT...LOC 1638Z 255DEG 34KT 3635 8608 3613 8610

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 6:54 AM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart51 min
Jan 11, 7:09 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys, Lewis, Perry, Wayne36 min
Jan 11, 7:29 AM CSTTornado WarningOHXHumphreys15 min
Jan 11, 7:37 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne38 min
Jan 11, 7:40 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Humphreys, Montgomery, Robertson and 1 more50 min
Jan 11, 7:42 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Hickman, Humphreys, Lewis, Perry and 2 more48 min
Jan 11, 8:06 AM CSTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis, Maury, Perry, Wayne39 min
Jan 11, 8:25 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson, Sumner, Williamson22 min
Jan 11, 8:42 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury33 min
Jan 11, 8:53 AM CSTSevere Thunderstorm WarningOHXDavidson, Hickman, Maury, Williamson37 min
Jan 11, 9:07 AM CSTFlash Flood WarningOHXLawrence3 hr
Jan 11, 9:11 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury, Williamson34 min
Jan 11, 9:22 AM CSTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson38 min
Jan 11, 9:29 AM CSTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
Jan 11, 9:43 AM CSTSevere Thunderstorm WarningOHXGiles, Marshall, Maury, Rutherford, Williamson32 min
Jan 11, 9:55 AM CSTSpecial Weather StatementOHXMacon35 min
Jan 11, 10:08 AM CSTSpecial Weather StatementOHXTrousdale37 min
Jan 11, 10:15 AM CSTSpecial Weather StatementOHXWilson30 min
Jan 11, 10:20 AM CSTSevere Thunderstorm WarningOHXSmith, Wilson25 min
Jan 11, 10:38 AM CSTSpecial Weather StatementOHXJackson, Smith37 min
Jan 11, 10:43 AM CSTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson32 min
Jan 11, 11:11 AM CSTSevere Thunderstorm WarningOHXClay, Jackson, Overton34 min
Jan 11, 11:35 AM CSTSpecial Weather StatementOHXPickett25 min
Jan 11, 12:02 PM CSTAreal Flood AdvisoryOHXBedford, Giles, Lawrence, Lewis, Marshall, Maury and 1 more5 hr
Jan 11, 1:05 PM CSTSpecial Weather StatementOHXDeKalb25 min
Jan 11, 1:11 PM CSTSpecial Weather StatementOHXDeKalb34 min
Jan 11, 2:02 PM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren28 min
Jan 11, 2:10 PM CSTSpecial Weather StatementOHXFentress, Pickett50 min
Jan 11, 3:16 PM CSTSpecial Weather StatementOHXCumberland29 min
Jan 11, 3:32 PM CSTSevere Thunderstorm WarningOHXCumberland18 min
Jan 11, 4:09 PM CSTRiver Flood AdvisoryOHXLawrence9 hr
Jan 11, 4:21 PM CSTRiver Flood AdvisoryOHXDavidson4 hr
Jan 11, 4:32 PM CSTRiver Flood AdvisoryOHXGiles35 hr
Jan 11, 4:37 PM CSTRiver Flood AdvisoryOHXHickman12 hr
Jan 11, 4:40 PM CSTRiver Flood AdvisoryOHXCheatham7 hr
Jan 11, 4:43 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson27 hr
Jan 11, 5:19 PM CSTSpecial Weather StatementOHXCheatham, Robertson, Sumner41 min
Jan 11, 5:36 PM CSTSpecial Weather StatementOHXWilliamson, Wilson39 min
Jan 11, 5:43 PM CSTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.